Alert archive / Montana / Winter Storm Watches in 2017
Winter Storm Watch 13, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm watch at Dec 2, 2017, 8:15 AM MST. It took effect at Dec 3, 2017, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 2, 2017, 8:15 AM MST (15:15 UTC)
- In effect from
- Dec 3, 2017, 8:00 AM MST
- Expired
- Dec 2, 2017, 1:54 PM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
289 WWUS45 KTFX 021515 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 815 AM MST Sat Dec 2 2017 MTZ015-055-030000- /O.NEW.KTFX.WS.A.0013.171203T1500Z-171204T1200Z/ Madison-Gallatin- Including the following locations Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 815 AM MST Sat Dec 2 2017 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy snow possible. Plan on difficult travel conditions for areas south of I-90. Total snow accumulations of 4 to 7 inches at lower elevations and 6 to 12 inches in the mountains are possible. * WHERE...Madison and Gallatin counties. * WHEN...From Sunday morning through late Sunday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Poor traveling conditions are possible Sunday afternoon and night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ http://www.weather.gov/greatfalls
1 follow-up statement
005 WWUS45 KTFX 022054 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 154 PM MST Sat Dec 2 2017 MTZ015-055-031200- /O.UPG.KTFX.WS.A.0013.171203T1500Z-171204T1200Z/ /O.NEW.KTFX.WW.Y.0047.171203T1200Z-171204T1200Z/ /O.NEW.KTFX.WS.W.0012.171203T1200Z-171204T1200Z/ Madison-Gallatin- Including the following locations Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 154 PM MST Sat Dec 2 2017 ...WINTER STORM WARNING IN EFFECT FROM 5 AM SUNDAY TO 5 AM MST MONDAY ABOVE 5500 FEET... ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 5 AM MST MONDAY BELOW 5500 FEET... * WHAT...Heavy snow expected above 5500 feet. Accumulating snow expected below 5500 feet. Plan on difficult travel conditions at times. Total snow accumulations of 2 to 5 inches below 5500 feet, and 6 to 12 inches above 5500 feet. * WHERE...Madison and Gallatin counties. * WHEN...From 5 AM Sunday to 5 AM MST Monday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Expect wet roadways to freeze over Sunday night, as temperatures will fall into the teens by Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. $$ MTZ008-031200- /O.NEW.KTFX.WW.Y.0047.171203T0700Z-171204T0500Z/ Beaverhead- Including the following locations Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, and Wise River 154 PM MST Sat Dec 2 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM MST SUNDAY... * WHAT...Periods of snow expected later tonight through Sunday evening. Plan on slippery road conditions. Total snow accumulations of 2 to 4 inches at lower elevations, and 4 to 8 inches in the mountains. * WHERE...Beaverhead County. * WHEN...From midnight tonight to 10 PM MST Sunday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Expect wet roadways to freeze over Sunday night, as temperatures will fall into the teens by Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. $$ MTZ014-052>054-031200- /O.NEW.KTFX.WW.Y.0047.171203T0900Z-171204T0500Z/ Central and Southern Lewis and Clark-Jefferson-Broadwater-Meagher- Including the following locations Helena, Lincoln, MacDonald Pass, Rogers Pass, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Martinsdale, and White Sulphur Springs 154 PM MST Sat Dec 2 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 10 PM MST SUNDAY... * WHAT...Periods of snow expected later tonight through Sunday evening. Plan on slippery road conditions. Total snow accumulations of 2 to 4 inches at lower elevations, and 4 to 8 inches in the mountains. * WHERE...Central and Southern Lewis and Clark, Jefferson, Broadwater and Meagher counties. * WHEN...From 2 AM to 10 PM MST Sunday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Expect wet roadways to freeze over Sunday night, as temperatures will fall into the teens by Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. $$ MTZ012-048>051-031200- /O.NEW.KTFX.WW.Y.0047.171203T1200Z-171204T0500Z/ Cascade-Southern Rocky Mountain Front-Eastern Teton-Judith Basin- Fergus- Including the following locations Great Falls, Cascade, Belt, Kings Hill Pass, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 154 PM MST Sat Dec 2 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 10 PM MST SUNDAY... * WHAT...Periods of snow expected Sunday through Sunday evening. Plan on slippery road conditions. Total snow accumulations of 2 to 4 inches at lower elevations, and 4 to 8 inches in the mountains. * WHERE...Cascade, Southern Rocky Mountain Front, Eastern Teton, Judith Basin and Fergus counties. * WHEN...From 5 AM to 10 PM MST Sunday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Expect wet roadways to freeze over Sunday night, as temperatures will fall into the teens by Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 4:45 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 2, 4:45 AM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 445 AM MST Sat Dec 2 2017 ...UPDATED AVIATION... .SYNOPSIS... Breezy westerly flow will continue mild conditions...gusty winds...and some mountain snow showers during the daytime hours today. An upper level disturbance could then start spreading snow from west to east this evening through tonight. Widespread snow is then possible for much of the area on Sunday. Light to moderate accumulations are possible...travel impacts expected. Stay tuned to the latest forecasts with regard to this snowfall event. && .DISCUSSION... Today through Monday...One more day of zonal westerly flow is expected today. Expect more breezy winds at times, with continued mild temperatures, and some mountain snow showers. Upper level low moves inland across WA later today bringing a moist southerly flow ahead of this system tonight. As a result scattered snow showers will be possible from west to east. Models have shifted the progression of this disturbance slightly southward, brining upper low right over central Montana on Sunday. This combined with a cold front could bring moderate snow to central and southern portions on Sunday diminishing from northwest to southeast Sunday night into Monday morning. This track would place the Rocky Mountain Front, central MT, and southwestern MT in Winter Weather Advisory level type snowfall, with near warning level across the mountains of Gallatin and Madison Counties. Confidence is still about moderate to almost high, given the inconsistent model runs. Have decided to hold off on winter highlights for now, although those impacted by moderate snowfall should stay tuned to the latest forecasts and winter weather highlights. Dry northwest flow should generally diminish the snow on Monday, although cannot rule out a few scattered light snow showers in the morning. Mainly dry and breezy conditons are then expected for the remainder of the day. Temperatures as mentioned will be above normal today in the 40s. Sunday's cold front will bring temperatures back to near normal readings with highs only in the 30s and lows in the 20s. Monday will also near to slightly below normal temperatures, especially to areas that receive fresh snowfall. These areas could see morning lows in the teens, with highs in the 20s and low 30s. Anglin Monday night through Saturday...The forecast solutions for this time period continue to indicate a fairly dry period with very gradual warming, but there is some disagreement toward the end of this period. Both the GFS and ECMWF forecast models indicate that an upper-level ridge of high pressure will move from the far eastern Pacific Ocean to the west coast of the U.S. and Canada Monday night into Tuesday. The resulting northerly flow aloft with lingering moisture will keep a chance of light mountain snow over the forecast area. This ridge will then amplify along the Pacific coast through Thursday, which will generally cut off the feed of moisture from the Pacific Ocean and keep the area dry. Temperatures will remain near normal with relatively light westerly downslope winds as the deepening upper- level low pressure trough over the eastern U.S. keeps the coldest air east of Montana. After Thursday, the forecast models continue with similar solution differences as those indicated on last night's model runs. The GFS keeps the amplified high pressure ridge intact along the Pacific coast, while the ECMWF starts flattening the ridge and shifting its axis more so into the Northern Rockies. This is leading to the GFS running a bit cooler with regards to temperatures than the ECMWF. Will stay with model blend guidance for now due to this discrepancy. In addition, temperatures during this period will be very dependent upon how much snow falls with Sunday's system. If snow is widespread and is slow to melt, forecast temperatures may need to be lowered somewhat from most of the model guidance. Coulston && .AVIATION... Updated 1200Z. Westerly flow aloft will prevail through the daytime hours today. Variable mid- and high- level clouds are generally expected with mostly VFR conditons. Winds should pick up again today along the east slopes of the Rocky Mountains and over the adjacent plains. An approaching disturbance will bring increased clouds this evening...possibly lowering to MVFR heights. Precipitation looks to start spreading across sites from west to east after 06Z_Sunday, although can not rule out a scattered rain or snow shower ahead of this system this evening. Have introduced PROB30 groups to account for this...with some prevailing snow pushing into some sites after 09Z_Sunday. Best chances for snow will come along and south of a line from KGTF to KLWT. MVFR to IFR conditions are possible with any snow showers, and may continue into Sunday. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 46 26 33 18 / 20 70 70 50 CTB 41 20 28 15 / 10 50 60 20 HLN 43 26 33 19 / 20 40 60 50 BZN 41 26 35 17 / 20 30 60 50 WEY 34 25 32 8 / 30 50 70 60 DLN 42 26 34 16 / 10 30 50 40 HVR 47 24 33 15 / 10 20 50 20 LWT 45 29 34 17 / 20 50 70 60 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 1:54 PM MST | Winter Storm Warning | TFX | 37 hr | |
| Dec 2, 1:54 PM MST | Winter Weather Advisory | TFX | 43 hr |
Nearby
Winter Storm Watches in Montana, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.